Wisconsin, 2016

Flood in Wisconsin, March 17 to 21, 2016

March 17 to 21, 2016 · NWS MKX · 1 event in 1 county or zone

50 inches of rain fell in the Upper Wisconsin River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Wisconsin River near Portage reached major flood stage after 2.00-2.50 inches of rain fell in the Upper Wisconsin River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 17, 1:51 PM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Mar 17, 1:51 PM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
251 PM CDT THU MAR 17 2016

.TONIGHT AND FRIDAY...FORECAST CONFIDENCE...HIGH

STILL THINK THERE WILL BE A FEW SHOWERS FROM LATE THIS AFTERNOON AND
INTO TONIGHT AS A WEAK WAVE PUSHES THROUGH. BEST CHANCE LOOKS LIKE
NORTHEAST HALF OF THE FORECAST AREA WHERE MOISTURE WILL BE A BIT
DEEPER.

LOOKS DRY THROUGH MOST OF THE DAY FRIDAY...THOUGH A FEW LATE
AFTERNOON SHOWERS NOT OUT OF THE QUESTION IN THE SOUTHWEST LATE
AFTERNOON. EXPECTING A GOOD AMOUNT OF CLOUDS THROUGH THE DAY BASED
ON LATEST MODEL SOUNDINGS.

TEMPS WILL BE NEAR NORMAL VALUES FOR LATE WINTER TONIGHT/TOMORROW.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

SUBTLETY IS THE PROBLEM DURING THIS PERIOD. WE REMAIN RATHER
CYCLONIC ALOFT WITH A WEAK SURFACE TROUGH LINGERING SOUTHWEST OF
MADISON. THIS WEAK CONVERGENCE BOUNDARY COULD BE THE FOCUS FOR
SOME LIGHT PRECIP FRIDAY NIGHT IN THAT AREA...DRY EVERYWHERE ELSE.
ON SATURDAY...THERE IS A LITTLE SHOVE NORTH WITH THE TROUGH AND
SOME MOISTURE AS A MID LEVEL WAVE RIPPLES ACROSS ILLINOIS AND FAR
SOUTHERN WISCONSIN. WE MIGHT SEE SOME ADDITIONAL MOISTURE ADDED BY
LAKE MICHIGAN WITH DELTA T/S AROUND 10 WITHIN AN EASTERLY FLOW.
ALL THIS COULD RESULT IN SOME LIGHT PRECIP CHANCES ACROSS SOUTHERN
WISCONSIN. TEMPERATURES WILL BE CLOSE TO THRESHOLDS FOR RAIN VS
SNOW...SO SOME MIXY STUFF IS POSSIBLE. LOW IMPACT GIVEN POPS AND
AMOUNTS EXPECTED.

.SATURDAY NIGHT THROUGH MONDAY...FORECAST CONFIDENCE IS MEDIUM.

THE COLUMN LOOKS TO DRY OUT ENOUGH UNDER SURFACE HIGH PRESSURE
BUILDING IN TO JUSTIFY KEEPING THIS PERIOD PRECIP FREE. THE MID
LEVEL FLOW REMAINS A BIT NOISY WITH RESPECT TO WEAK ENERGY MOVING
THROUGH...BUT IT SHOULDN/T BE ENOUGH TO RUIN A DRY FORECAST.

TEMPS WILL CONTINUE AT OR SLIGHTLY BELOW NORMAL THIS PERIOD.

.MONDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE IS LOW.

THE GFS AND THE ECMWF ARE AT ODDS WITH HANDLING SURFACE
CYCLOGENESIS OVER THE NORTHERN/CENTRAL PLAINS MONDAY NIGHT WITH
THE LOW MOVING ACROSS THE WESTERN GREAT LAKES TUESDAY INTO TUESDAY
NIGHT. THE GFS IS FAR MORE ENERGETIC AND DEEPER WITH THE SYSTEM
COMPARED TO THE EC. THE GFS IS SHOWING A RATHER POTENT MID LEVEL
SHORT WAVE PUNCHING ACROSS THE NRN TIER OF THE U.S. MONDAY
NIGHT...WHILE THE EC IS WEAKER AND THE CANADIAN A COMPROMISE
BETWEEN THE TWO. WE SHOULD SEE SOME DECENT WARM AIR ADVECTION
ACROSS THE AREA MONDAY NIGHT IN THE SOUTHERLY FLOW AHEAD OF THE
LOW...AND THIS SHOULD BRING US SOME LIGHT PRECIP. TEMPERATURES
ARE STILL NEAR THRESHOLDS FOR SNOW...SO SOME SNOW AND MIX IS
POSSIBLE...AT LEAST BEFORE THE WARM AIR BLOWS IN. WE SHOULD REMAIN
WITHIN A SOMEWHAT INVERTED TROUGH SCENARIO THROUGH WEDNESDAY...SO
CHANCY POPS THROUGH MUCH OF THIS PERIOD INTO THURSDAY.

&&

.AVIATION/00Z TAFS/...

COULD SEE A BIT MORE WIDESPREAD COVERAGE IN SHOWERS
LATE AFTERNOON INTO TONIGHT AS A WAVE SLIDES THROUGH. SHOULD
BE MAINLY IN THE FORM OF RAIN...THOUGH A MIX WITH OR BRIEF
CHANGEOVER TO SNOW NOT OUT OF THE QUESTION IN THE NORTHERN
FORECAST AREA AFTER MIDNIGHT.

MAY SEE MVFR CIGS FOR A TIME THIS EVENING/TONIGHT AS THE WAVE
SLIDES THROUGH...WITH MAINLY VFR CONDITIONS AND DRY WEATHER EXPECTED
FRIDAY AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...

WINDS WILL EASE LATER THIS AFTERNOON AND INTO THE EVENING. SMALL
CRAFT ADVISORY TIME OF 00Z STILL LOOKS GOOD.

NORTHEAST WINDS WILL BE ON THE BREEZY SIDE FRIDAY...BUT SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. WAVES WILL LIKELY BUILD TO
2 TO 4 FEET.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.

&&

TONIGHT/FRIDAY AND AVIATION/MARINE...DDV
FRIDAY NIGHT THROUGH THURSDAY...DAVIS
Hazardous weather outlook, Mar 17, 6:35 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
735 PM CDT THU MAR 17 2016

WIZ046-047-051-052-056>060-062>072-190045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
735 PM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE WISCONSIN RIVER AT THE WISCONSIN DELLS AND PORTAGE IS EXPECTED
TO REACH FLOOD STAGE TONIGHT INTO FRIDAY. PORTAGE SHOULD
EVENTUALLY REACH MAJOR FLOOD STAGE LEVELS. THE RIVER IS EXPECTED
TO CREST AROUND 19.5 FEET WHICH WILL RESULT IN STREET FLOODING IN
THE PORTAGE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE WISCONSIN RIVER AT PORTAGE IS EXPECTED TO REMAIN ABOVE MAJOR
FLOOD STAGE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-190045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
735 PM CDT THU MAR 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PASSING LOW PRESSURE MAY CAUSE WIND GUSTS TO REACH SMALL CRAFT
ADVISORY LEVELS NEXT TUESDAY AND WEDNESDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Mar 17, 3:46 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 PM CDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HIGH SUST WINDS  3 N PLEASANT PRAIRIE    42.60N 87.93W
03/16/2016  M44 MPH          KENOSHA            WI   ASOS

0115 PM     HIGH SUST WINDS  MONROE                  42.60N 89.64W
03/16/2016  M49 MPH          GREEN              WI   AWOS

            GUST OF 55 MPH.

1255 PM     HIGH SUST WINDS  MINERAL POINT           42.86N 90.18W
03/16/2016  M43 MPH          IOWA               WI   AWOS

            GUST OF 53 MPH.

1255 PM     HIGH SUST WINDS  JUNEAU                  43.41N 88.70W
03/16/2016  M40 MPH          DODGE              WI   AWOS

            GUST OF 49 MPH.

1227 PM     HIGH SUST WINDS  5 SW KEWASKUM           43.47N 88.30W
03/16/2016  M51 MPH          WASHINGTON         WI   MESONET

            MESONET STATION 4 SW KEWASKUM /E7851/

0400 PM     NON-TSTM WND GST 1 ESE SHEBOYGAN         43.75N 87.69W
03/16/2016  M46 MPH          LMZ643             WI   BUOY

            SUSTAINED AT 37 MPH. BUOY STATION SHEBOYGAN
            LAKESHORE /SGNW3/

0100 PM     NON-TSTM WND GST 1 ESE SHEBOYGAN         43.75N 87.69W
03/16/2016  M46 MPH          LMZ643             WI   BUOY

            BUOY STATION SHEBOYGAN LAKESHORE /SGNW3/

0550 PM     NON-TSTM WND GST 2 ENE MILWAUKEE         43.05N 87.88W
03/16/2016  M53 MPH          LMZ645             WI   BUOY

            SUSTAINED AT 33 MPH. MILWAUKEE LAKESHORE
            /MLWW3/

0200 PM     NON-TSTM WND GST 2 ENE MILWAUKEE         43.05N 87.88W
03/16/2016  M46 MPH          LMZ645             WI   C-MAN STATION

            MARINE STATION MILWAUKEE LAKESHORE /MLWW3/

0440 PM     NON-TSTM WND GST 1 NE KENOSHA            42.59N 87.81W
03/16/2016  M55 MPH          LMZ646             WI   MESONET

            SUSTAINED AT 39 MPH. MESONET STATION KENOSHA
            LAKESHORE /KNSW3/

0200 PM     NON-TSTM WND GST 1 NE KENOSHA            42.59N 87.81W
03/16/2016  M48 MPH          LMZ646             WI   MESONET

            MESONET STATION KENOSHA LAKESHORE /KNSW3/

0454 PM     NON-TSTM WND GST 1 E GREENFIELD          42.96N 87.99W
03/16/2016  M52 MPH          MILWAUKEE          WI   TRAINED SPOTTER

0453 PM     NON-TSTM WND GST 3 N PLEASANT PRAIRIE    42.60N 87.93W
03/16/2016  M56 MPH          KENOSHA            WI   ASOS

0425 PM     NON-TSTM WND GST 3 SE EAGLE              42.85N 88.44W
03/16/2016  M56 MPH          WAUKESHA           WI   MESONET

            MESONET STATION 2 SE EAGLE /C8077/

0355 PM     NON-TSTM WND GST 1 W MUSKEGO             42.89N 88.14W
03/16/2016  M51 MPH          WAUKESHA           WI   MESONET

            MESONET STATION MUSKEGO /AR976/

0355 PM     NON-TSTM WND GST MONROE                  42.60N 89.64W
03/16/2016  M58 MPH          GREEN              WI   ASOS

0345 PM     NON-TSTM WND GST 3 SSW WAUKESHA          42.97N 88.26W
03/16/2016  M61 MPH          WAUKESHA           WI   TRAINED SPOTTER

            POWER OUT.

0313 PM     NON-TSTM WND GST 1 SE ELKHORN            42.66N 88.53W
03/16/2016  M55 MPH          WALWORTH           WI   MESONET

            MESONET STATION 1 SE ELKHORN /EKNW3/

0255 PM     NON-TSTM WND GST 2 WNW BURLINGTON        42.69N 88.31W
03/16/2016  M48 MPH          RACINE             WI   AWOS

            AWOS STATION BURLINGTON /BUU/

0255 PM     NON-TSTM WND GST 1 SE REEDSBURG          43.53N 89.98W
03/16/2016  M43 MPH          SAUK               WI   AWOS

            AWOS STATION REEDSBURG AIRPORT /C35/

0253 PM     NON-TSTM WND GST 4 SE SULLIVAN           42.97N 88.55W
03/16/2016  M55 MPH          JEFFERSON          WI   OFFICIAL NWS OBS

            PEAK WIND GUST SO FAR AT NWS
            MILWAUKEE/SULLIVAN.

0245 PM     NON-TSTM WND GST 2 E BUTLER              43.11N 88.03W
03/16/2016  M51 MPH          MILWAUKEE          WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MILWAUKEE TIMMERMAN
            ARPT /MWC/

0240 PM     NON-TSTM WND GST 3 SE EAGLE              42.85N 88.44W
03/16/2016  M52 MPH          WAUKESHA           WI   MESONET

            MESONET STATION 2 SE EAGLE /C8077/

0240 PM     NON-TSTM WND GST 1 W MUSKEGO             42.89N 88.14W
03/16/2016  M49 MPH          WAUKESHA           WI   MESONET

            MESONET STATION MUSKEGO /AR976/

0230 PM     NON-TSTM WND GST 3 E WEST BEND           43.42N 88.13W
03/16/2016  M51 MPH          WASHINGTON         WI   AWOS

            AWOS STATION WEST BEND MUNICIPAL AIRPORT
            /ETB/

0230 PM     NON-TSTM WND GST 2 W NORTH BAY           42.76N 87.81W
03/16/2016  M51 MPH          RACINE             WI   ASOS

            ASOS STATION RACINE BATTEN AIRPORT /RAC/

0228 PM     NON-TSTM WND GST 4 NW KEKOSKEE           43.57N 88.61W
03/16/2016  M51 MPH          DODGE              WI   MESONET

            MESONET STATION 4 NW KEKOSKEE /MAYW3/

0223 PM     NON-TSTM WND GST 1 WNW JACKSON           43.32N 88.19W
03/16/2016  M55 MPH          WASHINGTON         WI   MESONET

            MESONET STATION 1 W JACKSON /JAKW3/

0221 PM     NON-TSTM WND GST JACKSON                 43.32N 88.17W
03/16/2016  M52 MPH          WASHINGTON         WI   MESONET

            MESONET STATION JACKSON /AP732/

0217 PM     NON-TSTM WND GST 1 SE ELKHORN            42.66N 88.53W
03/16/2016  M52 MPH          WALWORTH           WI   MESONET

            MESONET STATION 1 SE ELKHORN /EKNW3/

0215 PM     NON-TSTM WND GST 4 WNW WEST BEND         43.45N 88.26W
03/16/2016  M53 MPH          WASHINGTON         WI   MESONET

            MESONET STATION 4 WNW WEST BEND /C9712/

0207 PM     NON-TSTM WND GST 3 S EDGERTON            42.79N 89.07W
03/16/2016  M46 MPH          ROCK               WI   MESONET

            MESONET STATION 3 S EDGERTON /E5754/

0156 PM     NON-TSTM WND GST 2 ENE TWIN LAKES        42.53N 88.22W
03/16/2016  M59 MPH          KENOSHA            WI   MESONET

            MESONET STATION 2 ENE TWIN LAKES /D6766/

0155 PM     NON-TSTM WND GST 1 WNW MIDDLETON         43.11N 89.53W
03/16/2016  M55 MPH          DANE               WI   AWOS

            AWOS STATION 1 WNW MIDDLETON /C29/

0154 PM     NON-TSTM WND GST 3 NE MAPLE BLUFF        43.14N 89.34W
03/16/2016  M46 MPH          DANE               WI   ASOS

            ASOS STATION MADISON DANE COUNTY AIRPORT
            /MSN/

0148 PM     NON-TSTM WND GST 1 SSE WEST ALLIS        43.00N 88.02W
03/16/2016  M50 MPH          MILWAUKEE          WI   MESONET

            MESONET STATION WEST ALLIS /D5010/

0148 PM     NON-TSTM WND GST 2 WSW FOND DU LAC       43.77N 88.49W
03/16/2016  M51 MPH          FOND DU LAC        WI   ASOS

            ASOS STATION FOND DU LAC AIRPORT /FLD/

0145 PM     NON-TSTM WND GST 5 SSW JANESVILLE        42.62N 89.04W
03/16/2016  M45 MPH          ROCK               WI   AWOS

            AWOS STATION JANESVILLE / ROCK CO ARPT /JVL/

0140 PM     NON-TSTM WND GST 2 ESE WEST BEND         43.41N 88.15W
03/16/2016  M45 MPH          WASHINGTON         WI   MESONET

            MESONET STATION 1 ESE WEST BEND /E0943/

0135 PM     NON-TSTM WND GST 1 N JUNEAU              43.43N 88.70W
03/16/2016  M55 MPH          DODGE              WI   AWOS

            AWOS STATION DODGE COUNTY APT /UNU/

0132 PM     NON-TSTM WND GST 2 W CUDAHY              42.95N 87.90W
03/16/2016  M51 MPH          MILWAUKEE          WI   ASOS

            ASOS STATION MILWAUKEE GEN MITCHELL ARPT
            /MKE/

0128 PM     NON-TSTM WND GST 6 WNW SPRING GREEN      43.21N 90.19W
03/16/2016  M51 MPH          SAUK               WI   ASOS

            ASOS STATION LONE ROCK TRI-COUNTY AIRPORT
            /LNR/

0125 PM     NON-TSTM WND GST 2 S WEST ALLIS          42.98N 88.04W
03/16/2016  M45 MPH          MILWAUKEE          WI   MESONET

            MESONET STATION 1 S WEST ALLIS /D5497/

0120 PM     NON-TSTM WND GST 4 NE BROWNSVILLE        43.66N 88.44W
03/16/2016  M52 MPH          FOND DU LAC        WI   MESONET

            MESONET STATION 4 NE BROWNSVILLE /FNDW3/

0117 PM     NON-TSTM WND GST 4 E OXFORD              43.79N 89.48W
03/16/2016  M50 MPH          MARQUETTE          WI   MESONET

            MESONET STATION 4 E OXFORD /PAKW3/

0115 PM     NON-TSTM WND GST 3 N WEST BARABOO        43.52N 89.77W
03/16/2016  M43 MPH          SAUK               WI   AWOS

            AWOS STATION BARABOO /DLL/

0114 PM     NON-TSTM WND GST 3 E LAKE WISCONSIN      43.37N 89.52W
03/16/2016  M47 MPH          COLUMBIA           WI   MESONET

            MESONET STATION 2 E LAKE WISCONSIN /AU500/

0100 PM     NON-TSTM WND GST 2 NE MILWAUKEE          43.06N 87.89W
03/16/2016  M50 MPH          MILWAUKEE          WI   MESONET

            MESONET STATION 1 NE MILWAUKEE /E0512/

1255 PM     NON-TSTM WND GST JUNEAU                  43.41N 88.70W
03/16/2016  M49 MPH          DODGE              WI   AWOS

            SUSTAINED WIND SPEED OF 40 MPH.

1255 PM     NON-TSTM WND GST MINERAL POINT           42.86N 90.18W
03/16/2016  M53 MPH          IOWA               WI   AWOS

            SUSTAINED WIND SPEED 43 MPH.

1255 PM     NON-TSTM WND GST 3 SE LINDEN             42.89N 90.24W
03/16/2016  M53 MPH          IOWA               WI   AWOS

            AWOS STATION MINERAL POINT /MRJ/

1255 PM     NON-TSTM WND GST 3 ENE MONROE            42.62N 89.59W
03/16/2016  M56 MPH          GREEN              WI   AWOS

            AWOS STATION MONROE /EFT/

1245 PM     NON-TSTM WND GST 2 N WAUKESHA            43.04N 88.23W
03/16/2016  M45 MPH          WAUKESHA           WI   AWOS

            AWOS STATION WAUKESHA AIRPORT /UES/

1240 PM     NON-TSTM WND GST 1 SW MADISON            43.07N 89.41W
03/16/2016  M49 MPH          DANE               WI   MESONET

            MESONET STATION 1 WSW MADISON /UWI01/

1214 PM     NON-TSTM WND GST 2 NNW PARDEEVILLE       43.57N 89.32W
03/16/2016  M46 MPH          COLUMBIA           WI   MESONET

            MESONET STATION 2 NNW PARDEEVILLE /PEEW3/

1117 AM     NON-TSTM WND GST 3 NE FOND DU LAC        43.81N 88.40W
03/16/2016  M49 MPH          FOND DU LAC        WI   CO-OP OBSERVER

0530 PM     NON-TSTM WND DMG 1 N WEST ALLIS          43.03N 88.03W
03/16/2016                   MILWAUKEE          WI   DEPT OF HIGHWAYS

            ROAD SIGN KNOCKED DOWN ON I-94 AT US 45.
            MULTIPLE LANES CLOSED ON I-94.

0515 PM     NON-TSTM WND DMG 1 E GREENFIELD          42.97N 87.98W
03/16/2016                   MILWAUKEE          WI   BROADCAST MEDIA

            SOFTWOOD TREE SNAPPED. FELL ON HOUSE ROOF.

0400 PM     NON-TSTM WND DMG 1 NNW OREGON            42.94N 89.39W
03/16/2016                   DANE               WI   TRAINED SPOTTER

            SMALL TREE UPROOTED. TIME ESTIMATED.

0330 PM     NON-TSTM WND DMG 1 WNW STOUGHTON         42.92N 89.24W
03/16/2016                   DANE               WI   TRAINED SPOTTER

            TREES SNAPPED.

0316 PM     NON-TSTM WND DMG 2 NW MILWAUKEE          43.06N 87.93W
03/16/2016                   MILWAUKEE          WI   BROADCAST MEDIA

            TREE FELL ON A SCHOOL BUS AT 9TH STREET AND
            HADLEY STREET. NO INJURIES REPORTED.

0300 PM     NON-TSTM WND DMG 2 S BLANCHARDVILLE      42.78N 89.86W
03/16/2016                   LAFAYETTE          WI   NWS EMPLOYEE

            POWER POLE SNAPPED ON HWY 78. TIME
            ESTIMATED.

0245 PM     NON-TSTM WND DMG 1 ESE DODGEVILLE        42.96N 90.11W
03/16/2016                   IOWA               WI   LAW ENFORCEMENT

            SEMI OVERTURNED ON HIGHWAY 151 NEAR
            DODGEVILLE.

0220 PM     NON-TSTM WND DMG 2 NNE GREENFIELD        42.99N 87.99W
03/16/2016                   MILWAUKEE          WI   BROADCAST MEDIA

            LARGE PINE TREE DOWN CAUSING DAMAGE TO TWO
            HOMES.

1230 PM     NON-TSTM WND DMG WATERFORD               42.76N 88.22W
03/16/2016                   RACINE             WI   EMERGENCY MNGR

            DOWNED POWER LINES DUE TO FALLEN TREE
            BRANCHES. WE ENERGIES REPORTING ABOUT 2500
            CUSTOMERS WITHOUT POWER.

1214 PM     NON-TSTM WND DMG 3 WNW MILWAUKEE         43.06N 87.96W
03/16/2016                   MILWAUKEE          WI   BROADCAST MEDIA

            LARGE TREE SNAPPED NEAR CENTER AND
            35TH...DOWNING POWER LINES AND TRANSFORMERS.

0202 AM     NON-TSTM WND DMG GREENDALE               42.94N 88.00W
03/16/2016                   MILWAUKEE          WI   BROADCAST MEDIA

            TWO TREES DOWN ON W GRANGE AVE. BETWEEN 60TH
            AND 68TH STREETS.

0212 AM     NON-TSTM WND GST 3 W JACKSON             43.32N 88.22W
03/16/2016  M52 MPH          WASHINGTON         WI   TRAINED SPOTTER

            GARBAGE BINS BLOWN OVER.

0330 PM     TSTM WND DMG     1 W STOUGHTON           42.92N 89.24W
03/16/2016                   DANE               WI   TRAINED SPOTTER

            TREES SNAPPED.

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
March 17, 8:30 PM CST to March 21, 9:15 PM CST
Where
Columbia County, 4.09 mi WSW of Portage Arpt to 0.37 mi WSW of Portage Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.539, -89.549

The Wisconsin River near Portage reached major flood stage, eventually cresting at 19.62 feet. Widespread flooding of the Blackhawk Park and Long Lake areas occurred with many flooded roads and road closures in that area. Some seasonal homes along Old River Road were surrounded by floodwaters. Levee Rd., west of Portage but south of the river, was sandbagged in order to keep open. Farther south in the Town of Dekorra, a few homes had floodwaters in the first floor along with the flooding of outbuildings. Floodwaters also flowed over County Highway J, V, and River Oaks Road in the Town of Dekorra. Some residents had to use canoes or boats for transportation to and from their homes. On the west side of Portage and north of the river, floodwaters affected Summit Ave. and River Shores Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619262.